Is it considered hypothyroidism when free T3 and T4 are low as is TSH when just taking into account that blood work? And would someone with these results feel the symptoms of being hypothyroid?
After the birth of my son last year, I had a very rare complication from my epidural/unsuccessful spinal anesthesia attempts where I got not only chemical meningitis b/c of a subarachnoid bleed (when they attempted a LP to r/o bacterial/viral meningitis my CSF was bloody) and hematoma. Furthermore, I was not diagnosed correctly as having a persistent dural leak (most spinal headache cases resolve in a few weeks) which then went on to be chronic as I have been struggling with daily spinal headaches since last spring. I am finally starting to feel better (have had a total of 4 blood patches during this time, 2 with a neurosurgeon who specializes in dural leaks). I only bring this background info up b/c I have read sometimes your thyroid can be out of whack due to moderate/severe illness. In addition, I have also heard that narcotics can also effect things re: your thyroid. I have been on narcotics this past year for pain control. At first it was VERY powerful meds such as Fentanyl patches and lolipops etc. Now I am down to a couple Percocet a day which has actually been good progress in light of this situation.
So going back to my original? Can you answer? Would you think a doc should try replacing my thyroid hormones?
First, I understand about half of that stuff, but here's what I think.
It depends on how low your T3/T4 is.
You're in an unuasual situation. It sounds like you TSH has been suppressed, either by meds or illness. The question is, how low is your T3/T4?
If it's below lab limits, then I would think replacement hormones would be a good thing, but your levels would need to be watched very closely. Sooner or later your pituitary SHOULD start producing higher levels of TSH, and then your thyroid SHOULD return to normal function.
When your T3/T4 get low enough, you will feel hypothyroid symptoms, regardless of what your TSH level is.
Thank you for your response. My T3, T4 and TSH are all below the labs normal limits. I am just confused b/c with "usual" hypothyroidism, you usually see a HIGH TSH level and then low T4 and my TSH is also low. My doc does have me on the replacement meds Cytomel and Synthroid. I guess I will probably just have to wait it out and see if this is just temporary (from illness or meds) or a more permanent post-partum hypothyroidism.
It may be a transitory thing, and clear up. But if you are below lab limits that is not a good place to be.
Your T's need to be in the upper normal limits. The meds are a good thing. They are feeding your whole body right now. You will need fairly frequent blood tests, though, for several reasons.
The low TSH thing is what your Endo is going to have to figure out. There are several things that could cause that, and drugs you are taking or severe illness could once again be the root cause.
Your pituitary is not sending TSH when it should be. that could be a pituitary problem. Or it could be a problem with the hypothalimus. Or it could be a problem with the signals not getting from the individual cells to the hypothalimus.
If everything starts clicking again and your TSH comes back up, then you will need to put a brake on the meds quick. The root cause is probably your medical hstory, but predicting an outcome is tough.
You must be feeling absolutely terrible. Sounds like hypopituitarism to me. You should get this checked out by osteopath (if in US) or endo asap. Demand test for AM Cortisol (no latter than 8am), AM ACTH, TSH, fT3, fT4, estrodiol, testosterone, LH, FSH and IGI-1
Also see: http://www.realthyroidhelp.com/ for the hypopit forum.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.